Alert archive / Pennsylvania / River Flood Warnings in 2012
River Flood Warning 1, NWS State College, PA
NWS State College, PA issued this river flood warning at May 15, 2012, 11:46 PM EDT for Dauphin County, Lebanon County, Schuylkill County, Pennsylvania. It took effect at May 16, 2012, 1:10 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 15, 2012, 11:46 PM EDT (03:46 UTC)
- In effect from
- May 16, 2012, 1:10 AM EDT
- Expired
- May 16, 2012, 6:34 AM EDT
- In force
- 5 hr
- Issued by
- NWS State College, PA
- Flood severity
- Minor
Counties Dauphin County, PA, Lebanon County, PA, Schuylkill County, PA
The radar
The State College radar (KCCX), 137 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Swatara Creek at Harper Tavern (HTVP1).
- Action stage
- 7 ft
- Minor stage
- 9 ft
- Moderate stage
- 12 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01573000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
831 WGUS41 KCTP 160346 FLWCTP BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE STATE COLLEGE, PA 1146 PM EDT TUE MAY 15 2012 ...THE NATIONAL WEATHER SERVICE IN STATE COLLEGE, PA HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN PENNSYLVANIA... SWATARA CREEK AT HARPER TAVERN PRECAUTIONARY/PREPAREDNESS ACTIONS... SAFETY MESSAGE...NEVER DRIVE CARS THROUGH FLOODED AREAS!! THE WATER MAY BE TOO DEEP TO ALLOW SAFE PASSAGE. MOST DEATHS THAT OCCUR DURING FLOODING ARE RELATED TO VEHICLES TRYING TO CROSS FLOODED ROADWAYS. AN UPDATE TO THIS PRODUCT WILL BE ISSUED LATE TONIGHT. && PAC043-075-107-161245- /O.NEW.KCTP.FL.W.0001.120516T0510Z-120516T1245Z/ /HTVP1.1.ER.120516T0510Z.120516T0600Z.120516T0645Z.NO/ 1146 PM EDT TUE MAY 15 2012 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE, PA HAS ISSUED A * FLOOD WARNING FOR THE SWATARA CREEK AT HARPER TAVERN * UNTIL WEDNESDAY MORNING...OR UNTIL THE WARNING IS CANCELLED. * AT 11 PM TUESDAY THE STAGE WAS...8.9 FEET. * FLOOD STAGE IS 9.0 FEET. * MINOR FLOODING IS FORECAST. * THE RIVER IS FORECAST TO RISE ABOVE FLOOD STAGE BY AFTER MIDNIGHT TONIGHT AND CREST NEAR 9.1 FEET BY AFTER MIDNIGHT TONIGHT. THE RIVER WILL FALL BELOW FLOOD STAGE BY AFTER MIDNIGHT TONIGHT. * AT 9.0 FEET...SEVERAL DRIVEWAYS AND OTHER MINOR ROADWAYS ARE AFFECTED. WATER BEGINS TO ENTER SOME BASEMENTS. $$
3 follow-up statements
679 WGUS81 KCTP 160631 FLSCTP FLOOD STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE, PA 231 AM EDT WED MAY 16 2012 ...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN PENNSYLVANIA... SWATARA CREEK AT HARPER TAVERN PRECAUTIONARY/PREPAREDNESS ACTIONS... SAFETY MESSAGE...NEVER DRIVE CARS THROUGH FLOODED AREAS!! THE WATER MAY BE TOO DEEP TO ALLOW SAFE PASSAGE. MOST DEATHS THAT OCCUR DURING FLOODING ARE RELATED TO VEHICLES TRYING TO CROSS FLOODED ROADWAYS. AN UPDATE TO THIS PRODUCT WILL BE ISSUED EARLY THIS MORNING. && PAC043-075-107-161254- /O.EXT.KCTP.FL.W.0001.000000T0000Z-120516T1254Z/ /HTVP1.1.ER.120516T0507Z.120516T0615Z.120516T0654Z.NO/ 231 AM EDT WED MAY 16 2012 THE FLOOD WARNING CONTINUES FOR THE SWATARA CREEK AT HARPER TAVERN. * AT 2 AM WEDNESDAY THE STAGE WAS 9.1 FEET AND RISING SLIGHTLY. * FLOOD STAGE IS 9.0 FEET. * MINOR FLOODING IS OCCURRING. * THE RIVER WILL RISE ONLY SLIGHTLY MORE AND THEN BEGIN TO FALL BEFORE MORNING. IT SHOULD FALL BELOW FLOOD STAGE BY 8 AM. * AT 9.0 FEET...SEVERAL DRIVEWAYS AND OTHER MINOR ROADWAYS ARE AFFECTED. WATER BEGINS TO ENTER SOME BASEMENTS. $$
223 WGUS81 KCTP 160648 FLSCTP FLOOD STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE, PA 248 AM EDT WED MAY 16 2012 ...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN PENNSYLVANIA... SWATARA CREEK AT HARPER TAVERN PRECAUTIONARY/PREPAREDNESS ACTIONS... SAFETY MESSAGE...NEVER DRIVE CARS THROUGH FLOODED AREAS!! THE WATER MAY BE TOO DEEP TO ALLOW SAFE PASSAGE. MOST DEATHS THAT OCCUR DURING FLOODING ARE RELATED TO VEHICLES TRYING TO CROSS FLOODED ROADWAYS. AN UPDATE TO THIS PRODUCT WILL BE ISSUED LATE THIS MORNING. && PAC043-075-107-161848- /O.EXT.KCTP.FL.W.0001.000000T0000Z-120516T2000Z/ /HTVP1.1.ER.120516T0507Z.120516T0900Z.120516T1400Z.NO/ 248 AM EDT WED MAY 16 2012 THE FLOOD WARNING CONTINUES FOR THE SWATARA CREEK AT HARPER TAVERN. * AT 2 AM WEDNESDAY THE STAGE WAS 9.1 FEET AND RISING SLIGHTLY. * FLOOD STAGE IS 9.0 FEET. * MINOR FLOODING IS OCCURRING. * THE RIVER APPEARS TO BE CRESTING AND SHOULD START TO FALL EARLY THIS MORNING AND FALL BELOW FLOOD STAGE LATE THIS MORNING. * AT 9.0 FEET...SEVERAL DRIVEWAYS AND OTHER MINOR ROADWAYS ARE AFFECTED. WATER BEGINS TO ENTER SOME BASEMENTS. $$
728 WGUS81 KCTP 161034 FLSCTP FLOOD STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE, PA 634 AM EDT WED MAY 16 2012 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN PENNSYLVANIA... SWATARA CREEK AT HARPER TAVERN PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST DEATHS THAT OCCUR DURING FLOODING ARE RELATED TO VEHICLES TRYING TO CROSS FLOODED ROADWAYS. DO NOT DRIVE AROUND BARRICADES. && PAC043-075-107-161104- /O.CAN.KCTP.FL.W.0001.000000T0000Z-120516T2000Z/ /HTVP1.1.ER.120516T0507Z.120516T0800Z.120516T0905Z.NO/ 634 AM EDT WED MAY 16 2012 THE FLOOD WARNING IS CANCELLED FOR THE SWATARA CREEK AT HARPER TAVERN. * AT 6 AM WEDNESDAY THE STAGE WAS 8.6 FEET AND FALLING. * THE RIVER FELL BELOW FLOOD STAGE AT 5 AM WEDNESDAY. * FLOOD STAGE IS 9.0 FEET. * THE RIVER WILL CONTINUE FALLING TO 3.9 FEET BY FRIDAY MORNING. * AT 9.0 FEET...SEVERAL DRIVEWAYS AND OTHER MINOR ROADWAYS ARE AFFECTED. WATER BEGINS TO ENTER SOME BASEMENTS. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at May 15, 10:32 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 15, 10:32 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1032 PM EDT TUE MAY 15 2012 .SYNOPSIS... A NEARLY STATIONARY FRONTAL BOUNDARY WILL REMAIN ACROSS THE SUSQUEHANNA RIVER VALLEY THROUGH TONIGHT. A SECONDARY COLD FRONT WILL CROSS THE COMMONWEALTH ON WEDNESDAY FOLLOWED BY HIGH PRESSURE FOR THURSDAY AND PROVIDE DRY AND INCREASINGLY WARM WEATHER INTO THE WEEKEND. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... MESO ANAL SHOWS A VERY HARD TO FIND FRONT STALLED OVER EASTERN PA...FROM NEAR IPT DOWN THROUGH ABOUT GETTYSBURG AND SOUTHWARD. A FEW SHOWERS AND THUNDERSTORMS COOKED UP IN THIS WEAK CONVERGENCE ZONE BUT THE LAST OF THEM CAN BE SEEN EXITING EASTERN LANCASTER COUNTY. WATER VAPOR LOOP SHOWS ANOTHER WEAK UPPER SHORTWAVE SURGING NE FROM THE CAROLINAS AND MID ATL STATES. REGIONAL RADAR MOSAIC HOWEVER DOES NOT SHOW MUCH NORTHWARD PROGRESS OF THE CONVECTION...IT SEEMS TO BE FOLLOWING THE BEST INSTABILITY AND MOVING EAST OR EVEN SOUTHEAST. WHILE I CAN'T RULE OUT A SHOWER EVENTUALLY DEVELOPING NORTHEASTWARD INTO THE LOWER SUSQ LATER TONIGHT...I GENERALLY BACKED OFF THE POPS AND KEPT THINGS IN THE SLIGHT CHC RANGE. WITH BREAKS IN THE CLOUD COVER TONIGHT...COMBINED WITH THE ABUNDANT LEFTOVER LLVL MOISTURE AND SFC DEWPOINTS IN THE 40S/50S...WE EXPECT SOME AREAS OF FOG AND LOW CLOUDS LEADING UP TO DAYBREAK. LOW TEMPS WILL RANGE FROM THE MID 40S NEAR KBFD...TO THE MID 50S IN THE CENTRAL VALLEYS...AND AROUND 60F IN THE SE. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/... SECONDARY SFC COLD FRONT PUSHES SE THROUGH THE STATE ON WEDNESDAY... DURING THE MIDDAY AND AFTERNOON HOURS...REACHING THE LOWER SUSQ VALLEY LATE IN THE DAY. A BAND OF RATHER STEEP MID-LEVEL LAPSE RATES OF NEARLY 7C/KM WILL OCCUR ALONG AND JUST AHEAD OF THIS FRONT. EXPECT ISOLATED TO SCTD SHOWERS IN THE MORNING ACROSS THE NW ZONES...TO BLOSSOM INTO SCTD AND MDTLY HEAVY SHOWERS AND TSRA. SFC BASED LIFTED INDICES OF AROUND -5..AND ML MOST UNSTABLE CAPES OF 1500-1800 J/KG WILL SUPPORT A FEW STRONGER STORMS WITH THE POTENTIAL FOR SOME GUSTY WINDS AND SMALL HAIL. BEST CHC FOR A STRONGER TSRA WILL BE ACROSS THE MIDDLE SUSQ VALLEY AND FAR NERN ZONES WHERE THE TIMING OF THE CFROPA AROUND PEAK HEATING WILL COMBINE WITH THE STEEPEST MID LEVEL LAPSE RATES. WESTERLY WIND GUSTS IN THE LOW 20KT RANGE POSSIBLE AS THE FRONT PASSES WITH MIXING ABOVE 8H. BUT SEVERE GUSTS LESS POSSIBLE WITH THE LOWEST 50KT WINDS ON NAM PROFILES ARE UP AROUND 15KFT. HIGH TEMPS WILL BE NOTICEABLY WARMER ON WED...ESP IN THE CENTRAL/SE...WHERE UPPER 70S AND LOWER 80S LOOK QUITE EASY TO REACH. HIGH PRESSURE BUILDING INTO THE REGION WEDNESDAY NIGHT WILL BRING CLEARING AND MUCH COOLER AIR. PATCHY FROST LOOKS LIKELY ACROSS THE NRN MTNS EARLY THURSDAY WITH LOWS IN THE MID 30S. LOW TEMPS ELSEWHERE WILL BE IN THE LOWER TO MID 40S. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... A COOLER AND ABNORMALLY DRY AIR MASS WILL ACCOMPANY SFC HIGH PRES INTO PA ON THU-FRI. AFTN TEMPS SHOULD REBOUND 25-35F BOTH DAYS FROM CHILLY MORNING LOWS. HIGHS ON THU WILL RANGE FROM THE MID 60S IN THE NW MTNS TO LOW 70S ACRS THE CENTRAL RIDGE AND VALLEY REGION. THU NIGHT WILL BE QUITE CHILLY /PERHAPS COLDER THAN WED NGT WITH BETTER RADIATIONAL COOLING CONDS/ WITH PATCHY FROST POSSIBLE IN THE USUALLY COLDER RURAL AREAS IN THE NORTH...WHERE PRE-DAWN TEMPS FRI COULD DIP AS LOW AS THE FREEZING MARK. SFC RIDGE AXIS ANCHORED EAST OF THE APPALACHIAN SPINE SHOULD PROVIDE AN EXTENDED PERIOD OF FAIR AND DRY WEATHER THRU THE UPCOMING WEEKEND. RISING H5 HEIGHTS WILL TRANSLATE INTO A WARMING TREND WITH DAYTIME TEMPS FCST TO CLIMB ABOVE MID-MAY CLIMO NORMALS DURING THE SECOND HALF OF THE PERIOD. NOTABLE ITEMS TO BE AWARE OF AT LONGER RANGES INCLUDE 1) THE ORIENTATION OF THE SFC RIDGE AXIS ALONG THE MID-ATLC AND NE COAST WHICH COULD KEEP ERN AREAS SLIGHTLY COOLER WITH MARITIME INFLUENCE 2) A RETROGRADING UPPER LOW/HYBRID-TROPICAL WAVE IN THE WRN ATLC AND 3) A SHORTWAVE TROF AND ASSOCIATED FRONTAL SYSTEM MIGRATING EWD ACRS THE GRT LKS EARLY NEXT WEEK. THE NON-NCEP DATA REMAINS MORE BULLISH IN BRINGING THE WRN ATLC UPPER LOW NEAR THE NC COAST OR POSSIBLY INLAND INTO THE SE STATES THIS WEEKEND. THE GFS AND ITS ENSEMBLE MEAN SUPPRESS THE WWD MIGRATING HYBRID SYSTEM AND MAINTAIN THE UPPER RIDGE OVER THE MID-ATLC STATES INTO EARLY NEXT WEEK. THIS WOULD RESULT IN A SLOWER EWD PROGRESSION OF THE COLD FRONT PUSHING EWD FROM THE GREAT LAKES AND PROLONG FAIR AND UNSEASONABLY WARM WEATHER ANOTHER DAY OR SO...A CHANGE FROM YESTERDAYS 12Z RUN. FORECASTER CONFIDENCE IS ABOVE AVG THRU EARLY IN THE WEEKEND AND THEN DECREASES WITH TIME GIVEN MODEL DIFFS WRT THE LG SCALE PATTERN EVOLUTION IN THE EAST. && .AVIATION /03Z WEDNESDAY THROUGH SUNDAY/... CLEARING SKIES AND A CHANGE IN AIR MASSES HAS ALLOWED FOR ISOLATED THUNDERSTORMS TO FORM ACROSS THE LOWER SUSQ. THESE STORMS ARE BENEFITING FROM THE PASSING OF AN UPPER LEVEL TROUGH...BUT ARE DIURNALLY DRIVEN...AND WILL CEASE SHORTLY AFTER SUNSET. WINDS WILL BE LIGHT...AND FROM THE SOUTH TO SW ACROSS THE SUSQ VALLEY...AND GENERALLY WEST TO NORTHWESTERLY TO THE WEST OF A LINE FROM KELZ TO KUNV AND KAOO. A FEW AREAS OF MVFR CONDITIONS ARE EXPECTED TO DEVELOP OVERNIGHT. LIGHT WINDS AND ABUNDANT LLVL MOISTURE SHOULD LEAD TO AREAS OF FOG...SOME DENSE LATER TONIGHT /ESPECIALLY IN PLACES THAT SEE SOME CLEARING EARLY TONIGHT/. FOR NOW...FOG WAS LIMITED TO 1-2SM BETWEEN 06-12Z. EXPECT ANOTHER CHANCE FOR SHOWERS OR TSRA AHEAD OF A SECONDARY COLD FRONT TOMORROW AFTERNOON. CONDITIONS REMAIN DRY THURSDAY...THROUGH MUCH OF THE UPCOMING WEEKEND AS HIGH PRESSURE BUILDS IN. OUTLOOK... THU-SUN...NO SIG WX EXPECTED. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE NEAR TERM...LA CORTE/LAMBERT SHORT TERM...LAMBERT LONG TERM...STEINBUGL AVIATION...LAMBERT/CERU
Hazardous weather outlook, May 15, 3:11 AM EDT, 20 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 311 AM EDT TUE MAY 15 2012 PAZ004>006-010>012-017>019-024>027-033>035-037-045-160715- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- SOMERSET-BEDFORD-FULTON-TIOGA-SOUTHERN CLINTON- 311 AM EDT TUE MAY 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ028-036-041-042-046-049>053-056>059-063>066-160715- JUNIATA-FRANKLIN-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-UNION- SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL- LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 311 AM EDT TUE MAY 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. LOCALLY HEAVY RAIN IS POSSIBLE TODAY. MINOR FLOODING IS POSSIBLE...ESPECIALLY IF THUNDERSTORMS DEVELOP. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:09 PM EDT | Frost Advisory | CTP | Cameron, Elk, McKean, Potter, Tioga, Warren | 18 hr |
| May 16, 2:55 PM EDT | Special Weather Statement | CTP | Clearfield | 65 min |
| May 16, 3:19 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield, Clinton | 56 min |
| May 16, 3:43 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Centre, Clearfield, Clinton, Lycoming | 56 min |
| May 16, 4:02 PM EDT | Special Weather Statement | CTP | Clinton | 43 min |
| May 16, 5:21 PM EDT | Special Weather Statement | CTP | Tioga | 24 min |
Nearby
River Flood Warnings in Pennsylvania, 2012Every river flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.